Alert archive / North Dakota / River Flood Warnings in 2023

River Flood Warning 13, NWS Bismarck, ND

April 18, 2023Dickey County, LaMoure County, Stutsman County, North Dakota

NWS Bismarck, ND issued this river flood warning at Apr 18, 2023, 11:43 AM CDT for Dickey County, LaMoure County, Stutsman County, North Dakota. It took effect at Apr 19, 2023, 1:53 AM CDT. It was in force for 57 hr.

The area

The outline as issued.

The facts

Issued
Apr 18, 2023, 11:43 AM CDT (16:43 UTC)
In effect from
Apr 19, 2023, 1:53 AM CDT
Expired
Apr 21, 2023, 10:51 AM CDT
In force
57 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
Minor

Counties Dickey County, ND, LaMoure County, ND, Stutsman County, ND

The radar

The Aberdeen radar (KABR), 98 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point James River at LaMoure (LAMN8).

Action stage
12 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06470500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

757 
WGUS43 KBIS 181643
FLWBIS

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Bismarck ND
1143 AM CDT Tue Apr 18 2023

...The National Weather Service in Bismarck ND has issued a Flood 
Warning for the following rivers in North Dakota...

  James River at Lamoure affecting Stutsman, LaMoure and Dickey 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.


&&

NDC021-045-093-200045-
/O.NEW.KBIS.FL.W.0013.230420T1200Z-000000T0000Z/
/LAMN8.1.SM.230420T1200Z.230422T1200Z.230423T1200Z.NO/
1143 AM CDT Tue Apr 18 2023

...FLOOD WARNING FOR SNOWMELT IN EFFECT FROM THURSDAY MORNING UNTIL 
FURTHER NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...James River at Lamoure.

* WHEN...From Thursday morning until further notice.

* IMPACTS...At 13.7 feet, Rising water begins to affect the city of 
  LaMoure's sewer system.  Water restrictions have been used in the 
  past to counteract these effects.
  At 14.0 feet, Urban flood stage.
  At 15.0 feet, Water starts to threaten the northwest side of town 
  near the John Deere dealer.

* ADDITIONAL DETAILS...
  - At 10:15 AM CDT Tuesday the stage was 13.5 feet.
  - Forecast...The river is expected to rise above flood stage
    Thursday morning and crest over the weekend around 14.5 feet.
    The river is expected to remain above flood stage through the
    weekend.
  - Flood stage is 14.0 feet.
  - Flood History...This crest compares to a previous crest of
    14.5 feet on 04/06/2011.


&&

LAT...LON 4670 9866 4670 9855 4618 9809 4594 9813
      4594 9820 4620 9827


$$

Jones
5 follow-up statements
116 
WGUS83 KBIS 190653
FLSBIS

Flood Statement
National Weather Service Bismarck ND
153 AM CDT Wed Apr 19 2023

...The Flood Warning is extended for the following rivers in North 
Dakota...

  James River at Lamoure affecting LaMoure, Dickey and Stutsman 
  Counties.

  Souris River near Foxholm affecting Ward County.

  Souris River near Bantry affecting McHenry County.

...The Flood Warning continues for the following rivers in North 
Dakota...

  Souris River near Towner affecting McHenry County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.


&&

NDC021-045-093-201500-
/O.EXT.KBIS.FL.W.0013.230419T0653Z-000000T0000Z/
/LAMN8.1.SM.230419T0555Z.230421T0000Z.230422T2100Z.NR/
153 AM CDT Wed Apr 19 2023

...FLOOD WARNING FOR SNOWMELT NOW IN EFFECT FROM EARLY THIS MORNING 
UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...James River at Lamoure.

* WHEN...From early this morning until further notice.

* IMPACTS...At 13.7 feet, Rising water begins to affect the city of 
  LaMoure's sewer system.  Water restrictions have been used in the 
  past to counteract these effects.
  At 14.0 feet, Urban flood stage.
  At 15.0 feet, Water starts to threaten the northwest side of town 
  near the John Deere dealer.

* ADDITIONAL DETAILS...
  - At 12:15 AM CDT Wednesday the stage was 14.0 feet.
  - Forecast...The river is expected to rise to remain above
    minor flood stage through the weekend.
  - Flood stage is 14.0 feet.
  - Flood History...This crest compares to a previous crest of
    14.5 feet on 04/06/2011.


&&

LAT...LON 4670 9866 4670 9855 4618 9809 4594 9813
      4594 9820 4620 9827


$$

NDC101-201500-
/O.EXT.KBIS.FL.W.0012.000000T0000Z-000000T0000Z/
/FOXN8.1.SM.230419T1600Z.230420T1800Z.230422T1500Z.NO/
153 AM CDT Wed Apr 19 2023

...FLOOD WARNING FOR SNOWMELT NOW IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...Souris River near Foxholm.

* WHEN...Until further notice.

* IMPACTS...At 1571.0 feet, East bank begins to overflow.
  At 1575.0 feet, Rural flooding begins.

* ADDITIONAL DETAILS...
  - At 12:00 AM CDT Wednesday the stage was 1572.7 feet.
  - Forecast...The river is expected to rise above flood stage
    late this morning to a crest of 1573.3 feet early Thursday
    afternoon. Minor flooding is expected to continue into the
    weekend.
  - Flood stage is 1573.0 feet.
  - Flood History...This crest compares to a previous crest of
    1573.5 feet on 04/05/2017.


&&

LAT...LON 4845 10159 4845 10155 4843 10151 4828 10140
      4827 10142 4837 10152


$$

NDC049-201500-
/O.EXT.KBIS.FL.W.0011.230419T1003Z-000000T0000Z/
/BANN8.2.SM.230419T1003Z.230421T1800Z.000000T0000Z.NO/
153 AM CDT Wed Apr 19 2023

...FLOOD WARNING FOR SNOWMELT NOW IN EFFECT FROM EARLY THIS MORNING 
UNTIL FURTHER NOTICE...

* WHAT...Moderate flooding is forecast.

* WHERE...Souris River near Bantry.

* WHEN...From early this morning until further notice.

* IMPACTS...At 1439.7 feet, Flood waters affect farmland or wooded 
  areas in refuge. Due to relative flatness of the area within reach 
  of the gage a rather large area becomes flooded. Damage is to 
  crops and farm buildings.
  At 1440.2 feet, Water begins crossing the road several hundred 
  feet to the left of the bridge. No towns or major roads are 
  flooded.

* ADDITIONAL DETAILS...
  - At 1:00 AM CDT Wednesday the stage was 1439.4 feet.
  - Forecast...The river is expected to rise above flood stage
    early this morning and continue rising to a crest of 1441.5
    feet early Friday afternoon, which is just above moderate
    flood stage. The river is forecast to remain near that level
    through the end of the week.
  - Flood stage is 1440.0 feet.
  - Flood History...This crest compares to a previous crest of
    1441.6 feet on 04/09/2017.


&&

LAT...LON 4875 10088 4875 10080 4852 10039 4845 10037
      4845 10047 4860 10076


$$

NDC049-201500-
/O.CON.KBIS.FL.W.0010.000000T0000Z-000000T0000Z/
/TOWN8.2.SM.230416T0745Z.230418T1200Z.000000T0000Z.NO/
153 AM CDT Wed Apr 19 2023

...FLOOD WARNING FOR SNOWMELT REMAINS IN EFFECT UNTIL FURTHER 
NOTICE...

* WHAT...Minor flooding is occurring and moderate flooding is 
  forecast.

* WHERE...Souris River near Towner.

* WHEN...Until further notice.

* IMPACTS...At 1456.0 feet, Moderate flood stage. Flood problems 
  begin with agricultural land and meadows affected.
  At 1456.2 feet, Secondary roads become covered with water. Farmers 
  on the right side of the river looking downstream will be affected 
  but little damage. Water bypasses gage at this height.
  At 1456.7 feet, Widespread flooding west and north of town with 
  many roads affected.


* ADDITIONAL DETAILS...
  - At 7:00 AM CDT Tuesday the stage was 1456.2 feet.
  - Forecast...Moderate to minor flooding is expected to continue
    through this week.
  - Flood stage is 1454.0 feet.
  - Flood History...This crest compares to a previous crest of
    1456.6 feet on 04/03/1987.


&&

LAT...LON 4810 10087 4830 10050 4845 10047 4845 10037
      4821 10045 4807 10085


$$

Anglin
103 
WGUS83 KBIS 191618
FLSBIS

Flood Statement
National Weather Service Bismarck ND
1118 AM CDT Wed Apr 19 2023

...The Flood Warning continues for the following rivers in North 
Dakota...

  James River at Lamoure affecting Stutsman, LaMoure and Dickey 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.


&&

NDC021-045-093-210030-
/O.CON.KBIS.FL.W.0013.000000T0000Z-000000T0000Z/
/LAMN8.1.SM.230419T0555Z.230421T1800Z.230423T1200Z.NO/
1118 AM CDT Wed Apr 19 2023

...FLOOD WARNING FOR SNOWMELT REMAINS IN EFFECT UNTIL FURTHER 
NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...James River at Lamoure.

* WHEN...Until further notice.

* IMPACTS...At 13.7 feet, Rising water begins to affect the city of 
  LaMoure's sewer system.  Water restrictions have been used in the 
  past to counteract these effects.
  At 14.0 feet, Urban flood stage.
  At 15.0 feet, Water starts to threaten the northwest side of town 
  near the John Deere dealer.

* ADDITIONAL DETAILS...
  - At 10:15 AM CDT Wednesday the stage was 14.3 feet.
  - Forecast...The river is expected to rise to a crest of 14.5
    feet Friday afternoon. It is expected to stay around this
    level through the weekend.
  - Flood stage is 14.0 feet.
  - Flood History...This crest compares to a previous crest of
    14.5 feet on 04/06/2011.


&&

LAT...LON 4670 9866 4670 9855 4618 9809 4594 9813
      4594 9820 4620 9827


$$

Jones
680 
WGUS83 KBIS 201547
FLSBIS

Flood Statement
National Weather Service Bismarck ND
1047 AM CDT Thu Apr 20 2023

...The Flood Warning continues for the following rivers in North 
Dakota...

  James River at Lamoure affecting Stutsman, Dickey and LaMoure 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Caution is urged when walking near riverbanks.


&&

NDC021-045-093-220000-
/O.CON.KBIS.FL.W.0013.000000T0000Z-000000T0000Z/
/LAMN8.1.SM.230419T0555Z.230420T1800Z.230423T1800Z.NO/
1047 AM CDT Thu Apr 20 2023

...FLOOD WARNING FOR SNOWMELT REMAINS IN EFFECT UNTIL FURTHER 
NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...James River at Lamoure.

* WHEN...Until further notice.

* IMPACTS...At 14.0 feet, Urban flood stage.
  At 15.0 feet, Water starts to threaten the northwest side of town 
  near the John Deere dealer.

* ADDITIONAL DETAILS...
  - At 9:15 AM CDT Thursday the stage was 14.5 feet.
  - Forecast...The river is currently cresting and should begin a
    slow fall today, dropping below flood stage on Sunday.
  - Flood stage is 14.0 feet.
  - Flood History...This crest compares to a previous crest of
    14.5 feet on 04/06/2011.


&&

LAT...LON 4670 9866 4670 9855 4618 9809 4594 9813
      4594 9820 4620 9827


$$

Hamilton
094 
WGUS83 KBIS 201655
FLSBIS

Flood Statement
National Weather Service Bismarck ND
1155 AM CDT Thu Apr 20 2023

...The Flood Warning continues for the following rivers in North 
Dakota...

  James River at Lamoure affecting Stutsman, Dickey and LaMoure 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Caution is urged when walking near riverbanks.


&&

NDC021-045-093-220100-
/O.CON.KBIS.FL.W.0013.000000T0000Z-000000T0000Z/
/LAMN8.1.SM.230419T0555Z.230420T1800Z.230423T1800Z.NO/
1155 AM CDT Thu Apr 20 2023

...FLOOD WARNING FOR SNOWMELT REMAINS IN EFFECT UNTIL FURTHER 
NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...James River at Lamoure.

* WHEN...Until further notice.

* IMPACTS...At 14.0 feet, Urban flood stage.
  At 15.0 feet, Water starts to threaten the northwest side of town 
  near the John Deere dealer.

* ADDITIONAL DETAILS...
  - At 9:15 AM CDT Thursday the stage was 14.5 feet.
  - Forecast...The james river at lamoure will continue to crest
    near 14.6 feet until Saturday, before beginning a steady
    downward trend.
  - Flood stage is 14.0 feet.
  - Flood History...This crest compares to a previous crest of
    14.5 feet on 04/06/2011.


&&

LAT...LON 4670 9866 4670 9855 4618 9809 4594 9813
      4594 9820 4620 9827


$$

Hamilton
332 
WGUS83 KBIS 211551
FLSBIS

Flood Statement
National Weather Service Bismarck ND
1051 AM CDT Fri Apr 21 2023

...The Flood Warning is cancelled for the following rivers in North 
Dakota...

  James River at Lamoure affecting Dickey, Stutsman and LaMoure 
  Counties.

NDC021-045-093-211700-
/O.CAN.KBIS.FL.W.0013.000000T0000Z-230421T1551Z/
/LAMN8.1.SM.230419T0555Z.000000T0000Z.000000T0000Z.NO/
1051 AM CDT Fri Apr 21 2023

...FLOOD WARNING FOR SNOWMELT IS CANCELLED...

The Flood Warning is cancelled for the James River at Lamoure.

* ADDITIONAL DETAILS...
  - At 10:15 AM CDT Friday the stage was 13.7 feet.
  - Forecast...The river will continue to slowly fall to 13.6
    feet just after midnight tonight. It will rise slightly
    tomorrow evening, but will remain below flood stage, before
    falling again on Sunday.


&&

LAT...LON 4670 9866 4670 9855 4618 9809 4594 9813
      4594 9820 4620 9827


$$

Heinert

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this river flood warning went out at Apr 18, 10:02 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 18, 10:02 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1002 AM CDT Tue Apr 18 2023

.UPDATE...
Issued at 956 AM CDT Tue Apr 18 2023

Initial wave o light precipitation is lifting northward through
the Turtle Mountains area at this time. Multiple waves will lift
through the area today bringing mainly isolated shower activity as
atmosphere remains fairly dry at this time, but potential for a
few sprinkles/showers will increase as we go through the day. No
significant changes to the going forecast. Updated text products
will be transmitted shortly.

UPDATE Issued at 643 AM CDT Tue Apr 18 2023

Moderate returns continue moving across central and northern parts
of the state. However, it remains the case that dry air is
preventing most precipitation from reaching the ground. That said,
the occasional observation has reported brief light rain.

&&

.SHORT TERM...(Today through Tonight)
Issued at 413 AM CDT Tue Apr 18 2023

Surface low pressure centered over southeastern
Montana/northeastern Wyoming border will mark time, perhaps with
a slight eastward wobble, through the day today. Off the low, a
north to south orientated quasi-stationary frontal boundary draped
over far eastern montana, along with WAA off weak shortwave
energy, is producing fairly widespread returns over western North
Dakota. However, loads of dry air remains in place and ceilings
remain around 10 kft. As a result, only an occasional sprinkle has
been observed thus far. Model forecast soundings suggest little
saturation is likely through the day today. Therefore, cut back on
PoPs through this afternoon, although maintained slight chances
for much of the area as an occasional shower is not completely out
of the question.

This evening through tonight, aforementioned surface low pressure
will finally begin a slow northerly march bringing better
precipitation chances to the area. For this evening through
tonight, the precipitation type will generally be rain, with
perhaps even a few thunderstorms in the southern half of the
state. Breezy to gusty winds are also expected through most of the
period.

An exception to the above is in the north where rain may begin
converting to snow around midnight. With breezy to gusty winds and
snow beginning, opted to start a winter storm watch tonight for
much of northwestern and far north central ND. This will be
discussed in more detail below in the long term forecast.

.LONG TERM...(Wednesday through Monday)
Issued at 413 AM CDT Tue Apr 18 2023

The main forecast challenge for the extended period is a potential
winter storm for much of northwestern and far north central North
Dakota. Starting the period, snow potential should begin ramping
up in the north. Although snow ratios are likely to be relatively
low to start with (generally 8 to 1 or less), with breezy to
gusty winds, patchy blowing snow will be possible as snow falls.
The other concern is that model forecast soundings show a loss of
ice through the DGZ mainly in the north central. This could lead
to a period of freezing rain Wednesday morning. Areas further
south are likely to remain as rain through the day Wednesday.

Periodic snow chances continue in the north through the day
Thursday, with gusty winds producing areas of blowing snow at
times. Meanwhile, areas further south will finally convert from
mostly rain to mostly snow by Wednesday evening. While the
heaviest snows will have ended, light snow looks likely to
continue wrapping into the area through Thursday night and even
into the day Friday as the surface low finally bolts eastward.

The strongest winds of the period appear to be in southwestern
North Dakota Wednesday afternoon and again on Thursday afternoon
through Thursday night. Little to no snow is expected in the
southwest on Wednesday, however, an inch or two of accumulating
snow is possible mainly Thursday night through Friday morning.
With continued breezy to gusty winds, areas of blowing snow may
become a factor even in the southwest.

Of final note, below average temperatures are generally expected
through the entire period for the entire forecast area. Although a
warming trend appears probable towards early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 956 AM CDT Tue Apr 18 2023

VFR ceilings and visibility are present at all TAF sites with
breezy southeasterly winds present at western terminals.
There is a chance of precipitation through the day today, although
it looks like dry air will prevent anything impactful from
reaching the ground. Precipitation chances then increase this
evening through the remainder of the TAF period. For the most
part, precipitation type looks likely to be rain, with perhaps a
thunderstorm or two mixed in the south this evening. Snow will
then mix into the north tonight through Wednesday morning.
MVFR/IFR ceilings are expected at all terminals late tonight
through Wednesday morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late tonight through Thursday evening
for NDZ001>005-009>011.

&&

UPDATE...TWH
SHORT TERM...Telken
LONG TERM...Telken
AVIATION...TWH
Hazardous weather outlook, Apr 18, 10:10 AM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1010 AM CDT Tue Apr 18 2023

NDZ020-022-023-025-033>037-040>048-050-051-191515-
Oliver-Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1010 AM CDT Tue Apr 18 2023 /910 AM MDT Tue Apr 18 2023/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>011-191515-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
1010 AM CDT Tue Apr 18 2023

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Today and Tonight

A winter storm watch is in effect tonight through Thursday
afternoon. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A winter storm watch is in effect through Thursday afternoon. See
weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ012-013-017>019-021-031-032-191515-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings-
1010 AM CDT Tue Apr 18 2023 /910 AM MDT Tue Apr 18 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Plowable snow is possible Wednesday evening through Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:56 AM CDTWinter Storm WatchBISBottineau, Burke, Divide, Mountrail, Renville, Rolette and 1 more12 hr
Apr 18, 2:43 PM CDTWinter Storm WarningBISBurke, Divide36 hr
Apr 18, 2:43 PM CDTWinter Weather AdvisoryBISBottineau, Burke, McKenzie, Mountrail, Renville, Rolette and 1 more36 hr
Apr 18, 2:45 PM CDTWind AdvisoryBISAdams, Bowman, Grant, Hettinger, Slope29 hr

Nearby

River Flood Warnings in North Dakota, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.